Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS San Diego, CA

February 10, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 10, 2023, 12:53 PM PST for Orange County, San Diego County, California. It took effect at Feb 11, 2023, 9:00 AM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2023, 12:53 PM PST (20:53 UTC)
In effect from
Feb 11, 2023, 9:00 AM PST
Expired
Feb 12, 2023, 3:00 PM PST
In force
30 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4074 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WHUS46 KSGX 102053
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1253 PM PST Fri Feb 10 2023

CAZ043-552-110630-
/O.NEW.KSGX.BH.S.0006.230211T1700Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1253 PM PST Fri Feb 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...An incoming west-northwest swell from 290 degrees will
  generate surf of 4 to 7 feet. Highest surf is expected at west-
  facing beaches, particularly in southern San Diego County. 

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
5 follow-up statements
737 
WHUS46 KSGX 110514
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
914 PM PST Fri Feb 10 2023

CAZ043-552-111400-
/O.CON.KSGX.BH.S.0006.230211T1700Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
914 PM PST Fri Feb 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PST
SATURDAY THROUGH SUNDAY AFTERNOON...

* WHAT...A west-northwest swell from 290 degrees will generate
  surf of 4 to 7 feet. Highest surf is expected at west-facing
  beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From Saturday morning through Sunday afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
214 
WHUS46 KSGX 111315
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
515 AM PST Sat Feb 11 2023

CAZ043-552-112115-
/O.CON.KSGX.BH.S.0006.230211T1700Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
515 AM PST Sat Feb 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM PST THIS
MORNING THROUGH SUNDAY AFTERNOON...

* WHAT...A west-northwest swell from 290 degrees will generate 
  surf of 4 to 7 feet. Highest surf is expected at west-facing 
  beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From this morning through Sunday afternoon.

* IMPACTS...Large waves and strong rip currents will create
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly
638 
WHUS46 KSGX 112137
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
137 PM PST Sat Feb 11 2023

CAZ043-552-120545-
/O.CON.KSGX.BH.S.0006.000000T0000Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
137 PM PST Sat Feb 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...A west-northwest swell from 290 degrees will generate 
  surf of 4 to 7 feet. Highest surf is expected at west-facing 
  beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From this afternoon through Sunday afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Small
590 
WHUS46 KSGX 120536
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
936 PM PST Sat Feb 11 2023

CAZ043-552-121400-
/O.CON.KSGX.BH.S.0006.000000T0000Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
936 PM PST Sat Feb 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...A west-northwest swell from 290 degrees will generate 
  surf of 4 to 7 feet. Highest surf is expected at west-facing 
  beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...From this afternoon through Sunday afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
921 
WHUS46 KSGX 121330
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
530 AM PST Sun Feb 12 2023

CAZ043-552-122300-
/O.CON.KSGX.BH.S.0006.000000T0000Z-230212T2300Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
530 AM PST Sun Feb 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...A west-northwest swell from 290 degrees will generate 
  surf of 4 to 7 feet. Highest surf is expected at west-facing 
  beaches in southern San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through 3 PM this afternoon.

* IMPACTS...Large waves and strong rip currents will create 
  hazardous swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 10, 8:46 AM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 10, 8:46 AM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
846 AM PST Fri Feb 10 2023

.SYNOPSIS...
Santa Ana winds continue this morning with the strongest winds
occurring across the mountains and coastal foothills. Winds will
diminish through this afternoon. Slightly cooler today, though
highs still look to be above normal west of the mountains. A low
pressure system will impact Southern California this weekend, with
much cooler temperatures, breezy onshore winds and cloud cover
blanketing the region. A slight chance of showers will develop
from northwest to southeast Saturday evening, with chances
persisting through Sunday, lingering the longest across San Diego
County. A little warmer on Monday, then cooler and windy for
Tuesday and Wednesday with a slight chance of showers.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...

Santa Ana winds continue this morning, with the strongest and most
widespread winds generally occurring across the San Diego County
Mountains into the coastal foothills. Winds look to slowly subside
through this afternoon as high pressure aloft weakens and an upper
level low approaches from the northwest. High temperatures will
likely be a few degrees lower than on Thursday, but should still
top out 5 to 10 degrees above normal for locations west of the
mountains, and slightly below normal for the mountains and
deserts.

High clouds will increase later today ahead of the low pressure
system that is currently off the coast of northern California. Big
changes are on the way tomorrow as the closed low moves into the
coastal waters off of Southern California, with much cooler
temperatures, strong onshore winds, extensive cloud cover and
chances for showers develop tomorrow night into Sunday.

Previous Discussion (Issued 343 AM PST Fri Feb 10 2023)...

.SHORT TERM (Today through Sunday)...
High pressure aloft will weaken over southern California as a low
pressure system approaches from the northwest. Gusty easterly
Santa Ana winds will continue this morning with the stronger gusts
to around 55 mph. The winds will diminish during the late
afternoon into the evening.

High temperatures for today will be a few to around 5 degrees
cooler than Thursday. However it will be a warm start for some
locations west of the mountains where mixing by the winds with
warmer air aloft has kept temperatures in the 50s and 60s. The
warmest locations today are expected to be inland coastal areas
into the western valleys with high temperatures reaching the upper
70s.

For the weekend, the center of a closed low pressure system is
expected to track near to a little offshore of the southern
California coast on Saturday night and across northern Baja Sunday
night.

There remain model track differences which affect potential
precipitation amounts. For example for Palomar Mountain on
Sunday, there is a 49 percent chance for no measurable
precipitation with a 5 percent chance for one inch or more.

The current forecast has less than 0.10 inch for Orange and
southwestern San Bernardino Counties to 0.10 to 0.20 inch near the
coast in San Diego County to 0.25 to 0.50 inch in the San Diego
County mountains. Snow levels will lower to 4000 to 4500 feet
Saturday night.

High temperatures will be much cooler for the weekend with high
temperatures on Saturday for inland coastal areas into the western
valleys around 15 degrees cooler than today. There will also be a
round of stronger and gusty west winds for the mountains and
deserts for Saturday afternoon and evening with the stronger gusts
to around 50 mph.

&&

.LONG TERM (Monday through Thursday)...
It will be slightly warmer on Monday, then another low pressure
system from the northwest on a more inland track will bring
cooling for Tuesday and Wednesday with strong gusty west to
northwest winds for the mountains and deserts. There is also a
slight chance for mostly light showers, mainly in the mountains.
It will be dry and a little warmer on Thursday with high pressure
aloft near the California coast

&&

.AVIATION...
101630Z...Increasing high clouds today with unrestricted vis. Gusty
northeast to east winds will continue this morning, with the
strongest winds occurring in and below foothills and passes. Peak
gusts 40 to 50 kts, with local gusts to 60 kts in the wind prone
locations. Moderate up/downdrafts and LLWS expected over/west of the
mountains. Winds will begin to diminish after 21Z Fri.

&&

.MARINE...
Winds increase and seas will build Saturday, producing hazardous
marine conditions in the coastal waters. Westerly winds with gusts
peaking around 25 kt with seas of 8-10 feet. Winds and seas will
diminish Sunday into early next week.

&&

.BEACHES...
A west-northwest swell from 290 degrees will produce elevated to
locally high surf Saturday and Sunday. Surf of 5-7 feet expected on
exposed west-facing beaches of southern San Diego County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 6 PM PST this evening for Orange County
     Inland Areas-Riverside County Mountains-San Bernardino
     County Mountains-San Bernardino and Riverside County
     Valleys-The Inland Empire-San Diego County Mountains-San
     Diego County Valleys-San Gorgonio Pass Near Banning-Santa
     Ana Mountains and Foothills.

PZ...None.

&&

PUBLIC...EA/17
AVIATION/MARINE...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 12:38 PM PSTSmall Craft AdvisorySGX30 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.